Vol. 109, No. 2, 1983

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 329: 1
Vol. 328: 1  2
Vol. 327: 1  2
Vol. 326: 1  2
Vol. 325: 1  2
Vol. 324: 1  2
Vol. 323: 1  2
Vol. 322: 1  2
Online Archive
Volume:
Issue:
     
The Journal
About the journal
Ethics and policies
Peer-review process
 
Submission guidelines
Submission form
Editorial board
Officers
 
Subscriptions
 
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
 
Special Issues
Author index
To appear
 
Other MSP journals
On Sylvester’s problem and Haar spaces

Peter B. Borwein

Vol. 109 (1983), No. 2, 275–278
Abstract

Given a finite set of points in the plane (with distinct x coordinates) must there exist a polynomial of degree n that passes through exactly n + 1 of the points? Provided that the points do not all lie on the graph of a polynomial of degree n then the answer to this question is yes. This generalization of Sylvester’s Problem (the n = 1 case) is established as a corollary to a version of Sylvester’s Problem that holds for certain finite dimensional Haar spaces of continuous functions.

Mathematical Subject Classification 2000
Primary: 52A37
Milestones
Received: 15 June 1981
Published: 1 December 1983
Authors
Peter B. Borwein
Department of Mathematics
Simon Fraser University
8888 University Drive
Burnaby BC V5A 1S6
Canada
http://www.cecm.sfu.ca/~pborwein/